Cymbalta (duloxetine) is a prescription medication used to treat depression, anxiety, diabetic peripheral neuropathic pain, fibromyalgia, and chronic musculoskeletal pain. It is a serotonin-norepinephrine reuptake inhibitor (SNRI) that works by increasing the levels of the neurotransmitters serotonin and norepinephrine in the brain.
Cymbalta was approved by the US Food and Drug Administration (FDA) in 2004, and since then, it has become a widely prescribed medication in the United States. According to data from the IQVIA National Prescription Audit, in 2020, Cymbalta was the 15th most prescribed medication in the United States, with over 18 million prescriptions filled.
However, it is important to note that the use of Cymbalta in the United States has been declining in recent years, as the medication has faced increased competition from other antidepressants and pain medications. Additionally, there have been concerns about the safety and efficacy of Cymbalta, particularly regarding its potential for withdrawal symptoms and suicidal thoughts. In this article, we will share some Cymbalta horror stories of individuals who claimed Cymbalta ruined their lives.
How Cymbalta Ruined My Life
There have been numerous reports and anecdotes of people experiencing withdrawal symptoms when stopping Cymbalta, as well as reports of suicidal thoughts and behaviors associated with the medication. Some individuals have reported experiencing severe and prolonged withdrawal symptoms, including brain zaps (a feeling of electrical shocks in the brain), dizziness, nausea, insomnia, anxiety, and irritability. These symptoms can last for weeks or even months in some cases.
There have also been reports of Cymbalta being associated with an increased risk of suicidal thoughts and behaviors, particularly in young adults and children. The FDA requires that all antidepressants, including Cymbalta, carry a warning about the increased risk of suicidal thinking and behavior in children, adolescents, and young adults.
Angeline one of the patients who has an unpleasant experience with the drugs wrote “Cymbalta was prescribed for me in order to alleviate the pain associated with fibromyalgia. Initially, for the first three weeks, it seemed to work well. I was able to walk up and down the stairs with relative ease. After the third week, I experienced severe stomach cramping, nausea, vomiting, migraine headaches, mental confusion, dizziness, high blood pressure(198/100), racing heartbeats in the chest and head, depression, nightmares, and being easily startled both while asleep and awake. I stopped taking the medication after three weeks, but the effects have lingered. It has now been one month since I took the last pill. Nausea, dizziness, and stomach gas have still not completely gone. This is the worse medication I have ever experienced. Take with extreme precaution if prescribed, and discuss this with physicians before embarking on a nightmare that could possibly control your life for a minimum of two months”.
Another 54-year-old female user has this to say “I asked my physician for a prescription for Cymbalta to replace Celexa, the reason being burning pain in my buttock, especially while I slept. It was so wonderful to have rapid relief from the pain – not to have to roll out of bed because of the pain. Then the side effects became a serious concern. The worst is the vivid, real-life, non-stop dreams that occur every night. Also, I think I am having auditory hallucinations, hearing what sounds like a radio conversation. My vision has become blurry, and I often have burning pain in my ankles at night that wake me up. I am seeing my MD next week to get off of it. The dreams are wearing me out. Too bad the pain relief was astounding”.
Kayjay on her part said “I was only able to take one dose of Cymbalta (at night) because I woke up suddenly in the middle of the night with wild thoughts racing through my head, crazy vivid nightmares, my heart and head pounding, and with this incredible pain in my stomach and so nauseous I thought I’d vomit. I will NEVER take it again. I hope others (and myself) find something to give us back our quality of life. I would rather suffer through the pain, constant tingling, and buzzing nerves in my legs than take a drug like this”
Billy on his part wrote “I recently struggled with a horrible case of Stevens-Johnson syndrome which I thought was from antibiotic sensitivity…but now think it was caused by Cymbalta. I also have sexual side effects. Difficulty achieving erections and orgasm, insomnia, ear ringing, sudden urgent need to urinate, bad breath, coughing, excessive sweating, weight gain, weak feelings. The Stevens-Johnson syndrome was awful, and lasted for about two months”.
Curry on her part wrote “This medication ruined my life. I was on it for severe constant pain, but it not only didn’t work for it, but caused severe rage, depression, and mood swings. It took me 2 months of tapering down to get off. I lost my job, drove away loved ones, and became severely suicidal. There is no safe, effective way to taper off. It is a painful, long process that makes you wish you were dead. I regret ever having tried this pill. It’s been 2 months and I fear I will be psychologically damaged forever. Vertigo and nausea caused by withdrawal are horrific. Brain zaps, vomiting, uncontrollable crying… This medication should be taken off the market. It’s poison, pure and simple”.
Finally, Mary wrote “I have experienced fainting three times while on this medication which is very serious. Now I’m being weened off Cymbalta. I can’t believe I didn’t put it together the first time I fainted. I’m usually more careful. I did not investigate the side effects thoroughly. I can’t wait to get off this drug. It’s been scary”.
It is important to note that not everyone who takes Cymbalta will experience withdrawal symptoms or suicidal thoughts. However, anyone who is considering stopping the medication or who experiences any concerning symptoms should speak with their healthcare provider.
How To Reduce The Risk Of Side Effects Cymbalta
Here are some ways to reduce the risk of side effects while taking Cymbalta:
- Follow your doctor’s instructions: Take Cymbalta exactly as prescribed by your doctor. Do not change your dose or stop taking it without first consulting your doctor.
- Start with a low dose: Your doctor may start you on a low dose of Cymbalta and gradually increase it to minimize side effects.
- Take it with food: Taking Cymbalta with food can help reduce stomach upset.
- Stay hydrated: Drink plenty of water while taking Cymbalta to help prevent constipation, another common side effect.
- Avoid alcohol: Drinking alcohol while taking Cymbalta can increase the risk of side effects such as dizziness, drowsiness, and liver damage.
- Talk to your doctor about other medications: Inform your doctor about any other medications, supplements, or herbs you are taking, as they may interact with Cymbalta and increase the risk of side effects.
- Monitor for side effects: Pay attention to any side effects you experience while taking Cymbalta and report them to your doctor immediately. Some side effects, such as suicidal thoughts, require immediate medical attention.
- Don’t stop taking it abruptly: If you need to stop taking Cymbalta, your doctor will likely recommend a gradual tapering off schedule to avoid withdrawal symptoms and minimize side effects.
Remember, everyone’s body is different, and the way you respond to Cymbalta may vary. Consult your doctor if you have any concerns or questions about taking this medication.